What To Do When Kids Overdose On Vitamins

I believe in supplements for children. For my children, it has made such a difference in their health. Even though we strive to ensure our children eat as healthy as possible, that’s not always the case. Supplements fill in the nutritional gap they miss and it also helps to boost their immune system with the essential vitamins supplements provide.

For the many benefits they provide, they can also cause harm if they are taken incorrectly or if too much is ingested. Today’s supplements for children come in a variety of colours, shapes and forms like liquid, gummies and chewable tablets to make it easier for children to take, but it also can be a temptation for some children because it can look and taste similar to candy.

What can parents do when if a child has taken too much?

Most water-soluable vitamins do not generally pose a risk because once the body absorbs what it needs, the excess comes out in the form of urine. There are, however, cases where a child can overdose on vitamins and can have negative side effects.

While this is certainly not something any parent wants, it is important to know what to look for and what to do should the situation arise.

If you feel your child has overdosed on supplements, look for the following symptoms:

Headache

Nausea and vomiting

Upset stomach or stomach cramps

Vision problems

Constipation

Muscle Weakness

Iron in children supplements is one of the more concerning ingredients as if it is taken in large doses, it can lead to abdominal pain, diarrhea and bleeding which if not controlled can lead to organ damage, coma or even death.

If you think your child has experienced an overdose, DO NOT encourage them to vomit unless you have been advised to do so by a medical professional.

Call 911 or a Poison Control Centre in your area. The staff at the poison control centre can notify the emergency room department that you will be coming if a visit is needed. Make sure to take note of which vitamins they took, approximate amount taken and time. Take the remaining or empty vitamin container with you.

Even though vitamins look like fun, the ingredients can be harmful. Remember to keep them stored in a safe place, away from children just like other medications.

Stay safe and take care everyone!

Wife and Mom to three wonderful kids. Believer. Entrepreneur